Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS Huntsville, AL

August 11, 2017Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 11, 2017, 12:26 AM CDT for Jackson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 12:26 AM CDT (05:26 UTC)
Expired
Aug 11, 2017, 3:30 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 32 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

397 
WGUS54 KHUN 110526
FFWHUN
ALC071-110830-
/O.NEW.KHUN.FF.W.0016.170811T0526Z-170811T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
1226 AM CDT FRI AUG 11 2017

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Northeastern Jackson County in northeastern Alabama...

* Until 330 AM CDT

* At 1222 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across northeast Jackson County. Up to four inches of 
  rain have already fallen. An additional one to two inches of rain 
  is possible. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bridgeport, Stevenson, Hytop, Bass, Jericho, Long Island, Russell
  Cave National Monument and Higdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3484 8561 3483 8563 3481 8564 3482 8610
      3499 8609 3498 8561 3486 8559

$$

RSB
2 follow-up statements
295 
WGUS74 KHUN 110738
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
238 AM CDT FRI AUG 11 2017

ALC071-110830-
/O.CON.KHUN.FF.W.0016.000000T0000Z-170811T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-
238 AM CDT FRI AUG 11 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
NORTHEASTERN JACKSON COUNTY...

At 235 AM CDT, Doppler radar indicated heavy rain across northeast 
Jackson county. Two to four inches of rain has fallen across the 
area. 

Some locations that will experience flooding include...
Bridgeport, Stevenson, Hytop, Bass, Jericho, Long Island, Russell
Cave National Monument and Higdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3484 8561 3483 8563 3481 8564 3482 8610
      3499 8609 3498 8561 3486 8559

$$

RSB
332 
WGUS74 KHUN 110827
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
327 AM CDT FRI AUG 11 2017

ALC071-110836-
/O.EXP.KHUN.FF.W.0016.000000T0000Z-170811T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-
327 AM CDT FRI AUG 11 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN JACKSON COUNTY WILL
EXPIRE AT 330 AM CDT...

The heavy rain has ended, with flash flooding no longer expected to 
pose a threat. Please continue to heed any remaining road closures 
that may be in effect.

LAT...LON 3484 8561 3483 8563 3481 8564 3482 8610
      3499 8609 3498 8561 3486 8559

$$

RSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:26 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 10, 10:26 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1026 PM CDT Thu Aug 10 2017

.NEAR TERM...(Rest of tonight)
Issued at 1026 PM CDT Thu Aug 10 2017

Ongoing flash flood concerns continue for the HSV metro where rather
warm topped convective cells have produced localized but intense
rainfall. Thankfully, the slow moving cells appear to be weakening
over HSV and shifting slightly NE. Tremendous runoff is producing
flash flooding in east, north and west HSV proper (see LSRs). Other
cells are developing over NE AL and far NW AL, with activity in
central AL stringing its way northward. Forecast is good at this
point, although we'll have to monitor the areal coverage over our
southeast counties overnight. The airmass remains quite moist and
unstable with the MCV moving into central AL. Thus, a continued
threat of any shower/storm capable of producing excessive rainfall.

.SHORT TERM...(Friday through Saturday)
Issued at 228 PM CDT Thu Aug 10 2017

While the pattern will remain fairly active and progressive, we will
get somewhat of a transition beginning tomorrow as the warm front
shifts out of the area ahead of an approaching cold front swinging
into the Mid MS Valley. Ahead of this frontal system, a couple short
waves will continue to migrate around the southern fringe of the mid
level trough tomorrow. With the added addition of some shear, this
extra support will give us a better shot of seeing a stronger
thunderstorm or two tomorrow afternoon. While not expecting
widespread strong or severe storms, cannot rule out a few storms
producing gusts to 40-50mph with small hail. Additionally, any extra
rainfall with stress areas with previous flood impacts.

By Saturday, we'll still be watching the progression of the cold
front moving through the Ohio Valley. Current forecast slows, maybe
stalls, the front north of the CWA. With this scenario, we'll
continue to see much of the same with humid conditions and daily
scattered shower/thunderstorm chances.

With the lingering cloud cover and enhanced rain chances, expect
temps to continue to run a few degrees below normal during the
afternoon and range from the upper 60s to low 70s overnight.

.LONG TERM...(Sunday through Wednesday)
Issued at 228 PM CDT Thu Aug 10 2017

Majority of the extended forecast sounds like a broken record at
this rate and can probably be summed up in one sentence!

A series of disturbances will track through the base of a broad
upper-level trough and into the TN Valley through early next week. A
sfc front will stall to just to our north on Sunday and southerly
flow will bring additional moisture in. With PWATs hovering around 2
inches and multiple rounds of showers and thunderstorms on top of
soils receiving rainfall from the short term, will need to keep an
eye on additional flooding potential.

On Monday, an upper-level trough digs out of the Northern Plains and
a sfc front departing for the east coast will send a cold front into
the TN Valley on Tuesday. Will finally see a decrease in POP values
on Tuesday and Wednesday behind the front as some drier air filters
in and sfc high pressure tries to build southward into the region.

As for temps, daytime highs for the forecast period will continue to
be a little below normal reaching the mid/upper 80s. Overnight lows
will be near normal, around 70 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 615 PM CDT Thu Aug 10 2017

Scattered heavy showers and a few thunderstorms will persist this
evening into the overnight hours, especially for areas near and east
of the KHSV vicinity. At this time, have kept the forecast VFR
through 10Z, but if showers or thunderstorms affect the terminal,
conditions could easily deteriorate to IFR due to low visibility in
heavy rainfall. Mist and possibly fog are expected to develop by 10Z
along with at least scattered clouds less than 010agl. It is
conceivable that ceilings could also develop and will assess that
further this evening. On Friday, more showers and thunderstorms
should develop by midday into the afternoon, and have included VCTS
at KHSV where the probability is a bit higher than KMSL.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...Barron
LONG TERM...JMS
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 10, 4:35 PM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
435 PM CDT Thu Aug 10 2017

ALZ001>010-016-TNZ076-096-097-111100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
435 PM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Clusters of heavy showers and thunderstorms will continue this
evening into the overnight, especially along and east of the I-65
corridor. The thunderstorms will produce very heavy downpours.
Localized flash flooding may develop quickly in some areas that
received heavy rainfall early this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms will continue into the weekend
period through the early part of next week as another weak frontal
boundary and several disturbances approach the area from the
northwest. The stronger storms will be capable of gusty outflow
winds and very heavy rainfall. There is the potential for flash
flooding especially over areas that receive multiple episodes of
heavy rainfall and thunderstorms.

Thunderstorms will then begin to diminish Tuesday and Wednesday as
the front moves south of the area.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Local storm report, Aug 10, 9:55 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      1 N HUNTSVILLE          34.72N 86.63W
08/10/2017                   MADISON            AL   EMERGENCY MNGR

            BARRICADES BEING INSTALLED ON SAUNDRALANE
            DRIVE DUE TO FLASH FLOODING.

&&
Local storm report, Aug 10, 10:04 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1004 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     FLASH FLOOD      4 NE HUNTSVILLE         34.76N 86.58W
08/10/2017                   MADISON            AL   BROADCAST MEDIA

            FLOOD WATER IN A RESIDENCE NEAR LEE HIGH
            SCHOOL ON BELLE MEADE DRIVE.

&&
Local storm report, Aug 10, 10:05 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1005 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      5 ENE HUNTSVILLE        34.75N 86.55W
08/10/2017                   MADISON            AL   STORM CHASER

            VIDEO INDICATES FLOWING FLASH FLOOD WATER ON
            OAKWOOD AVENUE AT STAPP DRIVE.

&&
Local storm report, Aug 10, 10:08 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1008 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     FLASH FLOOD      5 NE HUNTSVILLE         34.75N 86.56W
08/10/2017                   MADISON            AL   BROADCAST MEDIA

            FLOOD WATER UP TO THE HOOD OF A CAR ON
            WAKEFIELD DRIVE AT PETTIS DRIVE.

&&
Local storm report, Aug 10, 10:16 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1016 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      4 ENE HUNTSVILLE        34.73N 86.56W
08/10/2017                   MADISON            AL   EMERGENCY MNGR

            FLASH FLOODING ON HERMITAGE AVE AT LOCUST
            STREET WITH PORTABLE TOILET FLOWING DOWN
            WITH THE WATER.

&&
Local storm report, Aug 10, 10:31 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1031 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       6 ENE HUNTSVILLE        34.74N 86.53W
08/10/2017  U4.12 INCH       MADISON            AL   MESONET

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:24 PM CDTSpecial Weather StatementHUNMadison51 min
Aug 10, 8:15 PM CDTFlash Flood WarningHUNMadison4 hr
Aug 10, 8:38 PM CDTSpecial Weather StatementHUNLawrence37 min
Aug 11, 12:15 AM CDTAreal Flood WarningHUNMadison3 hr
Aug 11, 3:55 AM CDTFlash Flood WatchHUNCullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more9 hr
Aug 11, 6:43 PM CDTSpecial Weather StatementHUNLimestone, Madison62 min
Aug 11, 6:59 PM CDTFlash Flood WarningHUNLimestone, Madison6 hr

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.